Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 182, NWS Grand Forks, ND

September 5, 2019Beltrami County, Hubbard County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2019, 4:41 AM CDT for Beltrami County, Hubbard County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2019, 4:41 AM CDT (09:41 UTC)
Expired
Sep 5, 2019, 5:09 AM CDT
In force
28 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beltrami County, MN, Hubbard County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 195 km from the middle of the area, began a volume at 09:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2019-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2019-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

618 
WUUS53 KFGF 050941
SVRFGF
MNC007-057-051045-
/O.NEW.KFGF.SV.W.0182.190905T0941Z-190905T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
441 AM CDT Thu Sep 5 2019

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northern Hubbard County in north central Minnesota...
  Southeastern Beltrami County in north central Minnesota...

* Until 545 AM CDT.

* At 441 AM CDT, a severe thunderstorm was located over Becida, or 12
  miles southwest of Bemidji, moving southeast at 50 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Plantagenet Lake around 450 AM CDT.
  Nary and Rosby around 455 AM CDT.
  Guthrie and Kabekona around 500 AM CDT.
  Laporte around 505 AM CDT.
  Benedict around 510 AM CDT.

Other locations impacted by this severe thunderstorm include Camp
Thunderbird East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4710 9467 4726 9517 4763 9517
      4750 9442 4741 9442
TIME...MOT...LOC 0941Z 292DEG 42KT 4738 9510 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
2 follow-up statements
359 
WWUS53 KFGF 051001
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
501 AM CDT Thu Sep 5 2019

MNC007-057-051045-
/O.CON.KFGF.SV.W.0182.000000T0000Z-190905T1045Z/
Hubbard MN-Beltrami MN-
501 AM CDT Thu Sep 5 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR NORTHEASTERN HUBBARD AND SOUTHEASTERN BELTRAMI COUNTIES...

At 501 AM CDT, a severe thunderstorm was located over Guthrie, or 14
miles south of Bemidji, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Benedict around 510 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4741 9467 4710 9467 4722 9488 4751 9484
      4750 9442 4741 9442
TIME...MOT...LOC 1001Z 292DEG 42KT 4729 9477 

HAIL...1.00IN
WIND...60MPH
 
$$

JK
599 
WWUS53 KFGF 051009
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
509 AM CDT Thu Sep 5 2019

MNC007-057-051019-
/O.CAN.KFGF.SV.W.0182.000000T0000Z-190905T1045Z/
Hubbard MN-Beltrami MN-
509 AM CDT Thu Sep 5 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HUBBARD AND
SOUTHEASTERN BELTRAMI COUNTIES IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 4741 9467 4710 9467 4722 9488 4751 9484
      4750 9442 4741 9442
TIME...MOT...LOC 1007Z 292DEG 42KT 4725 9464 

$$

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 3:06 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 5, 3:06 AM CDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
306 AM CDT Thu Sep 5 2019

.SHORT TERM...(Today and tonight)
Issued at 303 AM CDT Thu Sep 5 2019

A few strong thunderstorms remain possible this morning along an
elevated theta-e gradient. CAPE is limited; however, plenty of shear
is available along a relatively strong gradient.

Shower and thunderstorm activity will clear the region by midday,
giving way to partially clearing skies and warmer afternoon highs in
the 70s. Northwest flow aloft continues through today and into
Friday with tranquil weather expected this afternoon into Tomorrow.
Low temperatures tonight will fall into the 50s. Highs on Friday
will climb once more into the 70s.

.LONG TERM...(Friday through Wednesday)
Issued at 303 AM CDT Thu Sep 5 2019

An active and rainy week is ahead with a transitionary semi-
amplified pattern emerging. Northwest flow prevails Friday into
Saturday as an H5 low approaches from the west-northwest. A warm
front will take shape late Friday and move into eastern North Dakota
heading into Saturday morning. This will bring showers, with
possibly an embedded thunderstorm or two, into the region that will
persist through much of Saturday from the Devils Lake basin to
around Fergus Falls with heavier rain expected to the south and
west. Areas to the northeast will see cloudy skies with lower
precipitation chances.

Sunday remains quiet across the area in advance of the next low
pressure system that will traverse the region late Sunday night into
Monday. The western ridge will be breaking down with synoptic
troughing expected to build into the region from Monday onwards. For
Monday, we are looking at another chance for showers and
thunderstorms across a large portion of the northern Plains region.
Model guidance shows very little in the way of instability with a
only a modest amount of deep layer shear, thus the tendency would be
to mention embedded thunder with limited potential for stronger
storms Monday and Tuesday.

Wednesday through Friday, a continued active pattern is expected as
west to southwest flow aloft prevails. Transient shortwaves will
bring additional moisture into the region with continued rain
chances each day.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Sep 4 2019

VFR conditions continue at all TAF sites with some mid and high
clouds and a few showers around KGFK and KBJI. Additional showers
and thunderstorms will impact all but KFAR as more thunderstorms
move in late tonight. Some MVFR ceilings behind the precipitation
tomorrow morning and early afternoon. Improvement to VFR by the
end of the period. Winds will shift around from the southeast to a
more northerly direction by tomorrow afternoon, mainly staying
below 12 kts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Lynch
LONG TERM...Lynch
AVIATION...JR
Hazardous weather outlook, Sep 5, 4:03 AM CDT, 38 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
403 AM CDT Thu Sep 5 2019

MNZ001>008-013-014-027-029>031-040-NDZ006>008-014>016-024-026>030-
038-039-049-052>054-060915-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-Pennington-Red Lake-West Becker-
Wilkin-West Otter Tail-East Otter Tail-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
403 AM CDT Thu Sep 5 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ009-015>017-022>024-028-032-060915-
North Beltrami-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-East Becker-Wadena-
403 AM CDT Thu Sep 5 2019

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated strong to severe thunderstorms remain possible this
morning, with hail up to one inch and wind gusts of 60mph possible
through around sunrise.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Sep 5, 3:10 AM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
310 AM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     HAIL             CAVALIER                48.80N 97.62W
09/05/2019  E1.00 INCH       PEMBINA            ND   PUBLIC

            BROADCAST MEDIA RELAYED VIA SOCIAL MEDIA PHOTO FROM NEAR
            CAVALIER. TIME ESTIMATED FROM RADAR.

&&

JKAISER
Special weather statement, Sep 5, 3:19 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
319 AM CDT Thu Sep 5 2019

MNZ001-007-008-013>015-050915-
East Marshall MN-Red Lake MN-Pennington MN-West Polk MN-
West Marshall MN-East Polk MN-
319 AM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARSHALL...RED LAKE...
EASTERN POLK AND PENNINGTON COUNTIES UNTIL 415 AM CDT...

At 318 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strandquist to Huot. Movement was
southeast at 45 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Huot, Gentilly and Red Lake Falls around 320 AM CDT.
  Perault around 325 AM CDT.
  Marcoux around 330 AM CDT.
  Holt, Dugdale and Terrebonne around 335 AM CDT.
  Mentor around 340 AM CDT.

Other locations impacted by these storms include Thief River Falls
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4750 9566 4777 9660 4853 9651 4851 9560
TIME...MOT...LOC 0818Z 306DEG 37KT 4842 9642 4785 9639

JK
Local storm report, Sep 5, 3:35 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
335 AM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     HAIL             7 WNW RED LAKE FALLS    47.92N 96.41W
09/05/2019  M0.75 INCH       Red Lake           MN   PUBLIC

            ALSO WIND GUSTS TO AROUND 50MPH.

&&

JKAISER
Local storm report, Sep 5, 3:48 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 AM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 AM     HAIL             CONCRETE                48.75N 97.93W
09/05/2019  E0.75 INCH       PEMBINA            ND   TRAINED SPOTTER

0210 AM     HAIL             ALVARADO                48.19N 97.00W
09/05/2019  M0.75 INCH       MARSHALL           MN   TRAINED SPOTTER

0240 AM     HAIL             4 S WARREN              48.14N 96.77W
09/05/2019  E0.88 INCH       Polk               MN   PUBLIC

&&

JKAISER
Special weather statement, Sep 5, 3:59 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
359 AM CDT Thu Sep 5 2019

MNZ002-015>017-022>024-050945-
Mahnomen MN-South Clearwater MN-Norman MN-Hubbard MN-East Polk MN-
North Clearwater MN-South Beltrami MN-
359 AM CDT Thu Sep 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUBBARD...
NORTHEASTERN NORMAN...SOUTHEASTERN POLK...SOUTH CENTRAL BELTRAMI...
MAHNOMEN AND CLEARWATER COUNTIES UNTIL 445 AM CDT...

At 358 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Berner to near Olga to Winger. Movement
was southeast at 50 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Berner and Gonvick around 400 AM CDT.
  Weme around 405 AM CDT.
  Ebro and Leonard around 410 AM CDT.
  Bagley and Debs around 415 AM CDT.
  Island Lake in Mahnomen County, Shevlin and Lengby around 420 AM
  CDT.

Other locations impacted by these storms include Camp Thunderbird
East and Camp Thunderbird West.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4748 9461 4741 9467 4731 9481 4714 9516
      4714 9517 4715 9517 4715 9556 4741 9610
      4748 9622 4755 9630 4766 9576 4792 9544
      4755 9460
TIME...MOT...LOC 0858Z 299DEG 43KT 4782 9540 4762 9565 4756 9600

JK
Local storm report, Sep 5, 4:16 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
416 AM CDT THU SEP 5 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 AM     TSTM WND GST     FOSSTON                 47.58N 95.75W
09/05/2019  M62 MPH          POLK               MN   AWOS

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:18 AM CDTSpecial Weather StatementFGFMarshall57 min
Sep 5, 2:37 AM CDTSevere Thunderstorm WarningFGFMarshall, Pennington, Polk37 min
Sep 5, 3:19 AM CDTSpecial Weather StatementFGFMarshall, Pennington, Polk, Red Lake56 min
Sep 5, 3:59 AM CDTSpecial Weather StatementFGFClearwater, Mahnomen46 min
Sep 5, 4:10 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Polk35 min
Sep 5, 6:10 AM CDTSpecial Weather StatementFGFBeltrami65 min
Sep 5, 6:21 AM CDTSevere Thunderstorm WarningFGFBecker, Hubbard, Wadena39 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.